MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZILBS-635-8-8
Medical Device Problem Codes Break (1069); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/12/2024
Type of Reportable Event Malfunction
Event or Problem Description
They were unable to deploy the zilver 635 8x8 stent.They were attempting to place 2 stents bilateral but were able to only deploy one of the 2.The patient was not harmed.Patient outcome: per email on 14feb2024: the patient was not harmed.15feb2024 patient/event info - notes: the following information has been requested and received via email on 15feb2024.1.What was the date of the occurrence? (b)(6): 2.On what date were you notified? february 13th 3.Will the facility be reporting this to a government agency (fda, competent authority, etc.) no 4.Usage of product (please select only one below): 1.Initial use of device: yes 5.Was product reprocessed for reuse prior to occurrence? no 6.Can you provide any patient information (age, weight, gender, pre-existing conditions)? no 7.Are images of the device or procedure available? no 8.At what stage of the procedure did the complaint occur? insertion 9.Was a sphincterotomy performed prior to use of the stent device? unknown 10.Was balloon dilation performed prior to use of the stent device? unknown 11.What was the length and diameter of the stricture? unknown 12.What brand of endoscope was used with the device? olympus 13.Was the product inspected for kinks or damage before use? yes 14.What was the position of the elevator during deployment? elevator was relaxed 15.Was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? yes 16.Was the device flushed through both flushing ports before the procedure, as per ifu? yes 17.Details of the wire guide used (name, diameter, hydrophilic)? unknown 18.What was the target location for the stent? confluence 19.Was the red safety lock removed before inserting the delivery system? unknown 20.Was the red safety lock removed before stent deployment? yes 21.Was the patient's anatomy tortuous? no 22.Did the patient exhibit altered anatomy? no 23.Was resistance encountered when advancing the wire guide to the target location? unknown 24.Was resistance encountered when advancing the delivery system to the target location? yes 1.If yes, how did the physician deal with this resistance? placed the stent delivery slowly 25.Was there resistance felt passing the delivery system through the stricture? see above 26.Was any damage noted on the wire guide before, during or after the procedure? no 27.Did the tip of the delivery system cross the target location? no 28.Was the handle pulled toward the hub during deployment? unknown 29.Was the delivery system pushed during deployment? unknown 30.Was the stent being placed through the side wall of a previously placed stent? no, but 2 silvers were being placed 31.Was the stent deployed smoothly / without resistance? the stent wouldn¿t deploy 32.Was the stent fully deployed before removing the delivery system from the patient? n/a 33.Did any part of the product snag/get caught on the stent when removing the delivery system? no 34.Was post-dilation performed after the placement of the stent? no 35.Did the patient require any additional procedures as a result of this event? no 36.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? [n/a, same procedure, another day] n/a 37.Were any other defects (other than the complaint issue) observed on the delivery system prior to return? no the following information has been requested via email on 23feb2024.1.The target location is stated as "confluence" - could they clarify or expand on this location.2.Is it possible to provide the wire guide size e.G.0.018inch, 0.025 inch, 0.035 inch the following information has been received via email on 23feb2024.The confluence is where the right and left hepatic meet and also called the bifurcation.The wire was an 0.035 wire.
 
Additional Manufacturer Narrative
Pma/510(k) # k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 25-jul-2024.
 
Additional Manufacturer Narrative
Pma/510(k) # k163018.Device evaluation: the zilbs-635-8-8 device of lot number c2117877 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document-based investigation was conducted.The device related to this occurrence underwent a laboratory evaluation on the (b)(6) 2024.On evaluation of the device the following was noted: visual inspection ¿ unknown white object returned separately ¿ red safety tab not returned ¿ separation of outer sheath 29cm to 39cm approx.From the white distal tip ¿ stent struts protruding from outer sheath approx.2.5cm from the distal tip ¿ no other defects noted on the device functional inspection ¿ device flushes with no issue ¿ biological matter observed during flushing ¿ 0.035" wire guide passes through device as intended ¿ unable to deploy stent due to outer sheath separation it should be noted that an unknown white object was returned with the device as can be seen in the attached photos.This object is not part of the zilbs-635-8-8 device and was not evaluated in the laboratory.Manufacturing records prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity a review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use/label there is no evidence to suggest that the customer did not follow the instructions for use (ifu0065).Image review an image was not returned for evaluation.Root cause review a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to tracking the delivery system around a tight angle in the patient anatomy or around a tight angle in an endoscope.From the additional information provided it is known that that the physician encountered resistance while advancing the device and the delivery system was tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope.It is possible that this tight angle may have caused the user to employ force while trying to track the delivery system around it, causing the stents struts to protrude from the outer sheath and then in turn causing the need for more force and the outer sheath separation as seen in the lab evaluation.As per ifu, this device is used in palliation of malignant neoplasms of the biliary tree.Malignant neoplasms can exert extrinsic compression on the bile duct and can induce biliary obstruction.Corrective action/correction: complaints of this nature will continue to be monitored for potential similar events.Confirmation of complaint the complaint is confirmed based on visual and functional inspection.Summary according to the initial reporter, the user was unable to deploy the zilver 635 8x8 stent.They were attempting to place 2 stents bilateral but were able to only deploy one of the two.Confirmed quantity of 01 device, confirmed used.According to the initial reporter, the patient was not harmed.Investigation findings conclude definitive root cause could not be determined.Possible root causes could be attributed to tracking the delivery system around a tight angle in the patient anatomy or around a tight angle in an endoscope.Complaints of this nature will continue to be monitored for potential similar events.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key18884481
Report Number3001845648-2024-00090
Device Sequence Number7604935
Product Code FGE
UDI-Device Identifier10827002506234
UDI-Public(01)10827002506234(17)261127(10)C2117877
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZILBS-635-8-8
Device Lot NumberC2117877
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/12/2024
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/15/2024
Supplement Date Received by Manufacturer02/15/2024
Initial Report FDA Received Date03/12/2024
Supplement Report FDA Received Date08/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown